American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2015, 3(2), 37-39
DOI: 10.12691/ajmcr-3-2-5
Open AccessCase Report

A Serious Diagnosis often Missed: Salicylate Induced Pulmonary Edema (SIPE)

Lakshmi Kant Pathak1, , Vimala Vijayaraghavan2 and Chirag Chavda3

1Department of Medicine, Sanford Medical Center University of North Dakota, USA

2Caribbean Medical University, Chicago Campus, USA

3Paris Regional Medical Center, Paris, Texas, USA

Pub. Date: January 21, 2015

Cite this paper:
Lakshmi Kant Pathak, Vimala Vijayaraghavan and Chirag Chavda. A Serious Diagnosis often Missed: Salicylate Induced Pulmonary Edema (SIPE). American Journal of Medical Case Reports. 2015; 3(2):37-39. doi: 10.12691/ajmcr-3-2-5

Abstract

Salicylate induced pulmonary edema is mostly a un recognized diagnosis as most physicians have little or no experience in treating it. Therefore there are only 140 possible case reports of SIPE in literature making it a rare entity. Failure to recognize this condition may lead to significant morbidity and mortality. Therefore the objective of this case report is to make aware of the possibility of this diagnosis in patients presenting with neurological changes, fever, and dyspnea and anion-gap metabolic acidosis. It also discusses the best current practice guidelines on treatment of this condition based on present literature. A more definitive guideline on its diagnosis and treatment needs further research and study.

Keywords:
SIPE pulmonary edema

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

Figures

Figure of 2

References:

[1]  James K.glisson, MD, Telciane S.Vesa, MD. Current Management of Salicylate-induced pulmonary edema. South Med J.2011; 104(3): 225-232.
 
[2]  Chalasani N, Roman J, Jurado RL. Systemic inflammatory response syndrome caused by chronic salicylate intoxication. South Med J 1996; 89: 479-482.
 
[3]  Thisted B, Krantz T, Strøm J, et al. Acute salicylate self-poisoning in 177 consecutive patients treated in ICU. Acta Anaesthesiol Scand 1987; 31: 312-316.
 
[4]  Zimmerman GA, Clemmer TP. Acute respiratory failure during therapy for salicylate intoxication. Ann Emerg Med1981; 10: 104-106.
 
[5]  Niehoff JM, Baltatzis PA. Adult respiratory distress syndrome induced by salicylate toxicity. Postgrad Med1985; 78: 117-119, 123.
 
[6]  Chyka PA, Erdman AR, Christianson G, et al. Salicylate poisoning: an evidence-based consensus guideline for out-of-the-hospital management. Clin Toxicol (Phila) 2007; 45: 95-131.
 
[7]  Kerr F, Krenzelok EP. Salicylates, in Shannon M, Borron SW, Burns M (eds): Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. Philadelphia, Sanders 2007, ed 4, pp 835-848.